Dense Fog, Inland Sussex
- When
- January 12, 1:00 AM EST to January 13, 12:00 PM EST
- Where
- Inland Sussex forecast zone
- Reported by
- ASOS
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Dense fog affected travel on both the mornings of the 12th and 13th in Delaware. The most widespread and greatest impact on traveling occurred on the morning of the 13th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Dense fog affected travel on both the mornings of the 12th and 13th in Delaware. The most widespread and greatest impact on traveling occurred on the morning of the 13th. The fog was caused by a relatively moist and stagnant flow over the region on that weekend. An approaching cold front started mixing the air further and ended the perpetuation of morning dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 12, 12:26 AM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1226 AM EST SAT JAN 12 2013 .SYNOPSIS... A WARM FRONT WILL MOVE THROUGH THE AREA TONIGHT. THE FRONT WILL USHER IN UNSEASONABLY MILD AIR FOR SATURDAY THROUGH MONDAY. A COLD FRONT WILL CROSS THE REGION ON MONDAY BRINGING A CHANCE FOR MORE SHOWERS MONDAY AND A RETURN TO MORE SEASONABLE TEMPERATURES FOR MUCH OF NEXT WEEK. PRECIPITATION FROM THE FRONT MAY LINGER INTO TUESDAY. AN ARCTIC FRONT WITH MUCH COLDER AIR SHOULD ARRIVE BY THE END OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... THE PRECIP HAS ENDED ACROSS THE AREA BUT ABUNDANT LOW LEVEL MOISTURE REMAINS WITH LOW CLOUDS AND SOME REDUCED VISIBILITIES. WILL BE LOOKING AT THE NEED FOR A WIDESPREAD DENSE FOG ADVISORY AS NEW GUIDANCE AND LATER OBS COME IN, BUT RIGHT NOW, DO NOT FEEL IT IS WARRANTED FOR MORE THAN A FEW COUNTIES. WILL ISSUE FOR CARBON, MONROE AND SUSSEX ATTM AND WAIT AND SEE FOR THE REST. WITH THE END OF THE PRECIP, HAVE LOWERED POPS ACRS THE REGION, BUT STILL LEFT SOME DRIZZLE IN FOR THE NEXT COUPLE OF HOURS BEFORE EVERYTHING ENDS. TEMPERATURES SHOULD VARY LITTLE DURING THE NIGHT IN OUR NORTHERN AND CENTRAL COUNTIES. IN THE SOUTH, THE SOUTHERLY WIND IS FORECAST TO WEAKEN AND TEMPERATURES ARE EXPECTED TO DROP A FEW DEGREES THERE BY MORNING. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/... WHILE THERE WILL BE NO SYNOPTIC SCALE TRIGGER FOR PRECIPITATION ON SATURDAY. THE QUESTION BECOMES HOW QUICKLY CAN WE SCOUR THE LOW CLOUDS AND FOG FROM OUR CWA. THE WRF- NMMB SOUNDINGS ARE MUCH MORE PERSISTENT WITH THEM THAN IS THE GFS. WE HAVE SEEN RESILIENCY IN THE LOW CLOUDS AND FOG OF LATE AND WE DID SIDE TOWARD THE CLOUDIER WRF-NMMB ESPECIALLY NORTHWEST, SLOW CLEARING IF THAT. BECAUSE OF THIS MAX TEMPS WERE MUCH CLOSER TO NAM MOS NORTHWEST, A STAT MODEL BLEND CENTRAL AND ABOVE ALL STAT GUIDANCE SOUTHEAST AND DELMARVA IN PARTICULAR. THE AIR MASS IS QUITE WARM WITH 850MB AND 925MB TEMPS ON THE COASTAL PLAIN AROUND 10-11C. THREE MONTHS FROM NOW, WE WOULD EASILY EXCEED 70F WITH THAT AIR MASS IN PLACE DURING THE MORNING. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... THE LONG TERM PERIOD SHOULD SEE A TRANSITION FROM UPPER LEVEL RIDGING AND MILD WEATHER THIS WEEKEND TO A LARGE-SCALE UPPER TROF AND SMWHT BELOW NORMAL TEMPS FOR LATE NEXT WEEK. NO BIG STORMS ARE EXPECTED BUT THERE WILL BE PERIODS OF PRECIP ASSOCD WITH SOME FRONTAL PASSAGES. UNSEASONABLY MILD AMS WILL BE IN PLACE SAT NIGHT/SUN WITH SWLY FLOW ALOFT AS THE UPPER RIDGE AXIS MOVES OFF THE EAST COAST. CLOUDS WILL BE INCREASING AS A COLD FRONT APPROACHES FROM THE W. THE GFS AND ECMWF AGREE ON A COLD FRONTAL PASSAGE SOMETIME TUESDAY MORNING FOR OUR FCST AREA. ASSOCD PRECIP WILL REACH THE AREA SUN AFTN INTO SUNDAY NIGHT AND SHOULD BE ALL RAIN GIVEN THE MILD TEMPS. BEHIND THE FRONT THE MODELS CONT TO FCST SOME UVV AND PRECIP THROUGH MON NIGHT INTO TUE. WITH COLDER AIR FILTERING IN BEHIND THE FRONT THE PRECIP WITH CHANGE OVER TO SNOW OR A RAIN/SNOW MIX ESPECIALLY N AND W OF PHL. A SECOND FAST MOVING COLD FRONT IS FCST TO CROSS THE AREA ON THUR. AGAIN BOTH GFS AND ECMWF SHOW THIS ALTHO THE EC IS A BIT SLOWER. NOT MUCH MOISTURE IS AVAILABLE HENCE WE HAVE JUST SLGT CHC OR MINIMAL CHC POPS FOR THE FCST AREA ON THUR. A BRIEF SHOT OF ARCTIC AIR WITH SMWHT BELOW NORMAL TEMPS WILL AFFECT US FRIDAY BUT APPARENTLY WILL NOT LAST INTO NEXT WEEKEND. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. NOT MUCH CHANGE TO THE FCST FOR THE LATEST TAF PKG. THE RAIN HAS ENDED, BUT IFR/LIFR REMAIN WITH MOISTURE TRAPPED BELOW AN INVERSION. EXPECT THIS TO CONTINUE THRU THE NIGHT. A TEMPERATURE INVERSION ALOFT WILL KEEP THE LOW CLOUDS, FOG AND DRIZZLE FROM LIFTING QUICKLY ON SATURDAY MORNING. ACTUALLY, WITH THE LOW JANUARY SUN ANGLE WE WILL KEEP IFR CONDITIONS IN THE FORECAST UNTIL THE 1700Z TO 1900Z TIME FRAME. A LIGHT AND VARIABLE SURFACE WIND IS EXPECTED FOR SATURDAY WHICH WILL ALSO CONTRIBUTE TO THE SLOW IMPROVEMENT. OUTLOOK... SAT NIGHT - SUNDAY NIGHT...LIGHT WINDS AND VFR CONDS DAYTIME BUT MVFR OR LOWER AT NIGHT IN AREAS OF FOG. MON - TUE...SW WINDS BECOMING NW WITH A FRONTAL PASSAGE ON MONDAY. AREAS OF RAIN WITH MVFR CONDS. WED...VFR WITH LIGHT WESTERLY WINDS. && .MARINE... A DECENT LOW LEVEL JET WAS CROSSING THE WATERS THIS EVENING, BUT WE DON'T EXPECT A LOT OF MOMENTUM TO MAKE IT TO THE SURFACE AS THE AIR MASS IS WARMER THAN THE WATER TEMPS. WE THEREFORE KEEP SUB- ADVISORY CONDITIONS THROUGH TONIGHT. AN EVEN LIGHTER GRADIENT IS FORECAST ON SATURDAY AS A WEAK HIGH PRESSURE SYSTEM BUILDS OVER THE AREA WATERS. THE BIGGEST PROBLEM LATE TONIGHT AND SATURDAY MORNING MAY VERY WELL BE THE FOG. OUTLOOK... WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE MIDDLE OF NEXT WEEK. VSBY MAY BE LIMITED IN AREAS OF FOG SATURDAY NIGHT INTO SUNDAY MORNING. && .TIDES/COASTAL FLOODING... TIDAL DEPARTURES OF +0.4 TO +0.6 FEET ON SATURDAY MORNING WOULD RESULT IN MINOR TIDAL FLOODING ALONG THE COASTS OF NEW JERSEY AND DELAWARE, ON THE BACK BAYS AND ALONG DELAWARE BAY. THE ASTRONOMICAL HIGH TIDE WILL BE ELEVATED DUE TO THE MOON BEING IN ITS NEW PHASE. BASED ON CURRENT TRENDS AND FORECAST GUIDANCE, POSITIVE DEPARTURES SHOULD BE RIGHT AROUND A HALF FOOT NEAR SATURDAY MORNING'S HIGH TIDE. AS A RESULT, SOME SPOTTY MINOR TIDAL FLOODING IS POSSIBLE. HOWEVER, IT SHOULD NOT HAVE ENOUGH OF AN IMPACT TO WARRANT AN ADVISORY. && .CLIMATE... AN EVEN WARMER AIR MASS IS EXPECTED TO ARRIVE ACROSS OUR REGION FOR THIS WEEKEND, HOWEVER AT THIS TIME THE RECORD HIGH TEMPERATURES LOOK TOUGH TO REACH OR EXCEED AT MOST OF OUR OFFICIAL CLIMATE SITES. FOR A REFERENCE THOUGH, THE RECORD HIGH TEMPERATURES FOR THIS WEEKEND ARE LISTED BELOW. LOCATION SATURDAY - 1/12 SUNDAY - 1/13 -------- --------------- ------------- ALLENTOWN 60 IN 1932 67 IN 1932 READING 61 IN 1913 68 IN 1932 TRENTON 68 IN 1890 70 IN 1890 PHILADELPHIA 72 IN 1890 70 IN 1932 WILMINGTON 58 IN 2006 70 IN 1932 ATLANTIC CITY 63 IN 1913 67 IN 1995 GEORGETOWN 70 IN 1975 73 IN 2005 MOUNT POCONO 56 IN 1975 55 IN 2005 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR PAZ054-055. NJ...DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR NJZ001. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...AMC NEAR TERM...IOVINO/NIERENBERG SHORT TERM...GIGI LONG TERM...AMC AVIATION...AMC/IOVINO/NIERENBERG MARINE...AMC/GIGI TIDES/COASTAL FLOODING... CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1227 AM EST SAT JAN 12 2013 DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>023-025>027- PAZ060>062-070-071-101>106-130530- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH- NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 1227 AM EST SAT JAN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-PAZ054-055-130530- SUSSEX-CARBON-MONROE- 1227 AM EST SAT JAN 12 2013 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-NJZ024-130530- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- ATLANTIC COASTAL CAPE MAY- 1227 AM EST SAT JAN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...DELAWARE BAY WATERS AND SOUTHERN NEW JERSEY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430160, 430164, 430165, 430167.